Binary subtrees with few labeled paths


We prove several quantitative Ramseyan results involving ternary complete trees with {0,1}-labeled edges where we attempt to find a complete binary subtree with as few labels as possible along its paths. One of these is used to answer a question of Simpson’s in computability theory; we show that there is a bounded Π 01 class of positive measure which is not strongly (Medvedev) reducible to DNR3; in fact, the class of 1-random reals is not strongly reducible to DNR3.

This is a preview of subscription content, access via your institution.


  1. [1]

    D. Cenzer and J. B. Remmel: Π 01 classes in mathematics, in: Handbook of Recursive Mathematics (Y. L. Ershov, S. S. Goncharov, A. Nerode and J. B. Remmel, eds.), pp. 623–681, Studies in Logic and the Foundations of Mathematics, North Holland, 1998.

    Google Scholar 

  2. [2]

    R. Downey and D. Hirschfeldt: Algorithmic Randomness and Complexity, Springer-Verlag, 2010.

  3. [3]

    R. Downey, D.R. Hirschfeldt, A. Nies, and S. Terwijn: Calibrating randomness, Bull. Symbolic Logic 12 (2006), 411–491.

    MathSciNet  MATH  Article  Google Scholar 

  4. [4]

    S. R. Finch: Powers of 3/2 modulo one, Mathematical Constants (2003), 194–199.

  5. [5]

    Z. Fredi, C. G. Jockusch, Jr., and L. A. Rubel: Difference sets and inverting the difference operator, Combinatorica 16(1) (1996), 87–106.

    MathSciNet  Article  Google Scholar 

  6. [6]

    R. Goldblatt: The McKinsey axiom is not canonical, J. Symbolic Logic 56 (1991), 554–562.

    MathSciNet  MATH  Article  Google Scholar 

  7. [7]

    N. Greenberg and J. S. Miller: Diagonally non-recursive functions and effective Hausdorff dimension, Bull. London Math. Soc. (2011), in preparation.

  8. [8]

    C. G. Jockusch: Degrees of functions with no fixed points, in: Logic, Philosophy, and Methodology of Science VIII (J. E. Fenstad, I. T. Frolov and R. Hilpinen, eds.), North-Holland, Amsterdam, New York, Oxford, Tokyo, 1989, 191–201.

    Google Scholar 

  9. [9]

    H. A. Kierstead: An effective version of Dilworth’s theorem, Trans. Amer. Math. Soc. 268(1) (1981), 63–77.

    MathSciNet  MATH  Google Scholar 

  10. [10]

    A. Kučera: Measure, Π 01 -classes and complete extensions of PA, in: Recursion Theory Week (Oberwolfach, 1984), volume 1141 of Lecture Notes in Math., pp. 245–259, Springer, Berlin, 1985.

    Google Scholar 

  11. [11]

    Yu. T. Medvedev: Degrees of difficulty of the mass problem, Dokl. Akad. Nauk SSSR (N.S.) 104 (1955), 501–504.

    MathSciNet  MATH  Google Scholar 

  12. [12]

    J. R. Mileti: The canonical Ramsey theorem and computability theory, Trans. Amer. Math. Soc. 360(3) 2008, 1309–1340.

    MathSciNet  MATH  Article  Google Scholar 

  13. [13]

    A. Montalbn: On the equimorphism types of linear orderings, Bull. Symbolic Logic 13(1) (2007), 71–99.

    MathSciNet  Article  Google Scholar 

  14. [14]

    R. Motwani and P. Raghavan: Randomized Algorithms, Cambridge University Press, Cambridge, New York, 1995.

    MATH  Google Scholar 

  15. [15]

    A. A. Mučnik: On strong and weak reducibility of algorithmic problems, Sibirsk. Mat. Ž. 4 (1963), 1328–1341.

    MathSciNet  Google Scholar 

  16. [16]

    A. M. Odlyzko and H. S. Wilf: Functional iteration and the Josephus Problem, Glasgow Math. J. 33 (1991), 235–240.

    MathSciNet  MATH  Article  Google Scholar 

  17. [17]

    G. Pólya and G. Szegő: Problems and Theorems in Analysis I, Springer-Verlag, Berlin, Heidelberg, New York, 1987.

    Google Scholar 

  18. [18]

    S. G. Simpson: Mass problems and randomness, Bull. Symbolic Logic 11 (2005), 1–27.

    MathSciNet  MATH  Article  Google Scholar 

  19. [19]

    S. A. Terwijn: The Medvedev lattice of computably closed sets, Arch. Math. Logic 45(2) (2006), 179–190.

    MathSciNet  MATH  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Rodney G. Downey.

Additional information

Rod Downey acknowledges support from the Marsden Fund and a James Cook Fellowship. Carl Jockusch thanks the Marsden Fund for partial financial support for his travel to Wellington when the research for this paper started. Noam Greenberg also acknowledges support from the Marsden Fund. Kevin Milans acknowledges support of the National Science Foundation through a fellowship funded by the grant “EMSW21-MCTP: Research Experience for Graduate Students” (NSF DMS 08-38434).

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Downey, R.G., Greenberg, N., Jockusch, C.G. et al. Binary subtrees with few labeled paths. Combinatorica 31, 285 (2011).

Download citation

Mathematics Subject Classification (2000)

  • 05D99
  • 03D30